Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On the optimal design of a vibrating beam

Author: Frithiof I. Niordson
Journal: Quart. Appl. Math. 23 (1965), 47-53
MSC: Primary 73.49
DOI: https://doi.org/10.1090/qam/175392
MathSciNet review: 175392
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with the problem of finding the best possible tapering of a simply supported beam, which for a given volume would have the highest possible value of the natural frequency for the lowest mode of lateral vibrations. The differential equation governing the deflection is given and a procedure to solve this non-linear equation by successive iterations is presented.

References [Enhancements On Off] (What's this?)

  • [1] J. L. de Lagrange, Sur la figure des colonnes, Miscellanea Taurinensia 5 (1770-1773) 123
  • [2] T. Clausen, Über die Form archilektonischer Säulen, Bulletin physico-math. et astron. 1 (1849-1853) 279
  • [3] J. B. Keller, The shape of the strongest column, Archive Ratl. Mech. Anal. 5 (1960) 275 MR 0128160
  • [4] I. Tadjbakhsh and J. B. Keller, Strongest columns and isoperimetric inequalities for eigenvalues, Journal Appl. Mech. 29 (1962) 159 MR 0137381
  • [5] P. R. Beesack, Isoperimetric inequalities for the nonhomogeneous clamped rod and plate, Journal Math. Mech. 8 (1959) 471 MR 0107410
  • [6] B. Schwarz, On the extrema of frequencies of nonhomogeneous strings with equimeasurable density, Journal Math. Mech. 10 (1961) 401 MR 0125271
  • [7] B. Schwarz, Some results on the frequencies of nonhomogeneous rods, Journal Math. Anal, and Appl. 5 (1962) 169 MR 0148986
  • [8] B. Schwarz, Bounds for the principal frequency of nonuniformly loaded strings, Israel Journal Math. 1 (1963) 11 MR 0155038

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73.49

Retrieve articles in all journals with MSC: 73.49

Additional Information

DOI: https://doi.org/10.1090/qam/175392
Article copyright: © Copyright 1965 American Mathematical Society

American Mathematical Society